Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Hanford, CA

March 22, 2018Tulare County, California

NWS Hanford, CA issued this flash flood warning at Mar 22, 2018, 5:03 PM PDT for Tulare County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2018, 5:03 PM PDT (00:03 UTC)
Expired
Mar 22, 2018, 8:00 PM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 86 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 6:15 PM PDTFLOOD8 Wnw Camp Nelson, CAPER CALTRANS - ROAD CLOSURE DUE TO MUDSLIDE ON HIGHWAY 190 ABOUT 8.4 MILES WEST OF CAMP NELSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2018-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2018-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

981 
WGUS56 KHNX 230003
FFWHNX
CAC107-230300-
/O.NEW.KHNX.FF.W.0005.180323T0003Z-180323T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
503 PM PDT THU MAR 22 2018

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  South central Tulare County in central California...The Pier
  Fire Burn Scar and adjacent areas

* Until 800 PM PDT

* At 500 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Highway 190 from Springville to Camp Nelson...
  Springville, Oak Opening and Camp Nelson. 

Excessive rainfall over the burn scar will result in debris flow 
moving through the Tule River. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3622 11862 3605 11859 3599 11880 3620 11887

$$
Dudley
1 follow-up statement
328 
WGUS76 KHNX 230251
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
751 PM PDT THU MAR 22 2018

CAC107-230300-
/O.EXP.KHNX.FF.W.0005.000000T0000Z-180323T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tulare CA-
751 PM PDT THU MAR 22 2018

...THE FLASH FLOOD WARNING FOR Pier Fire burn scar of SOUTH CENTRAL  
TULARE COUNTY WILL
EXPIRE AT 800 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures. Highway 
190 is closed from East of Springville to Camp Nelson due to a 
mudslide.

LAT...LON 3622 11862 3605 11859 3599 11880 3620 11887

$$

Dudley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 1:51 PM PDT, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 22, 1:51 PM PDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
151 PM PDT Thu Mar 22 2018

.SYNOPSIS...
Continued atmospheric river influence will continue over the area
through Friday morning. A brief break from the precipitation will
take place on Friday afternoon and into Saturday morning. Then
chances for light precipitation will increase by late afternoon
Saturday as a low pressure system moves through the region.
Ridging will then begin to move into the area on Monday bringing
warmer temperatures and drying conditions well into the middle of
next week.

&&

.DISCUSSION...Thunderstorm development and heavy rain remain the
main concerns in the short-term, or through this evening. Latest
radar images show a line of heavy rain with embedded thunderstorms
currently moving over Merced and Mariposa Counties along the cold
front pushing into this area. Other heavy showers are also
developing to the south towards Kings Canyon and Sequoia National
Parks. Another batch of moderate showers are moving towards
western Fresno County, including near Coalinga. Some significant
rises in creeks were enough to cause minor flooding in the hills
northwest of Coalinga, such as Los Gatos Creek since this morning.
The cold front will continue to progress southward over Central
California through this evening, and the threat for heavy rain and
thunderstorms will continue, especially along this boundary. In
addition, any areas ahead of the front where cloud cover has
cleared, including much of the western and southern sides of the
San Joaquin Valley can expect additional shower development along
with isolated strong thunderstorms. Flooding near and over burn
scars due to recent wildfires will continue to be a concern
through this evening. Also, rapid rises in creeks and rivers are
expected, especially in areas of heavy rain that could fall over
areas that have already received abundant amounts since last night
and at earlier times with this ongoing storm. Showers are
expected into Friday morning over much of the region, but remain
confined over the mountain areas in the afternoon. The Storm
Prediction Center (NWS SPC) continues to show a marginal risk of
severe thunderstorms in the San Joaquin Valley and into the Sierra
Nevada foothills through this evening, per their latest Mesoscale
Convective Discussion. Please note we have made no significant
changes to the forecast beyond tonight due to the ongoing
concerns.

&&

.AVIATION...
Mountain obscuration due to clouds/precipitation in the Sierra
Nevada and Tehachapi Range, and MVFR/IFR conditions in low ceilings
and precipitation will prevail through tonight, mainly thru 12Z
Friday. Otherwise, VFR conditions will prevail throughout the
central California interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flash Flood Watch until 8 PM PDT this evening CAZ093>097.

Winter Storm Warning until 11 PM PDT this evening ABOVE 8000
FEET FOR THE CAZ096-097.

&&

public...BSO
avn/fw...BSO
synopsis...BSO

weather.gov/hanford

In the hours before

Special weather statement, Mar 22, 3:54 PM PDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
354 PM PDT THU MAR 22 2018

CAZ090-092>094-096-097-222330-
Mariposa, Madera, and Fresno County Foothills CA-
Tulare County Foothills CA-Tulare County Mountains CA-East-
Central San Joaquin Valley CA-Southeastern San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
354 PM PDT THU MAR 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TULARE AND CENTRAL FRESNO
COUNTIES UNTIL 430 PM PDT...

At 354 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Orange Cove to near Earlimart.
Movement was east northeast at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Azalea Campground, Crystal Springs Campground, Grant Grove Visitor
Center, Sunset Campground, Visalia, Tulare, Porterville, Shadequarter
Mtn, Dinuba, Orosi, Earlimart, Lindsay, Farmersville, Exeter, Orange
Cove, Woodlake, Terra Bella, Ducor, East Orosi and East Porterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Gusty winds along with already saturated grounds could result in
downed trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3716 11896 3584 11895 3579 11945 3698 11941
TIME...MOT...LOC 2252Z 243DEG 26KT 3674 11930 3583 11933

DCH
Local storm report, Mar 22, 4:00 PM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
400 PM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     DEBRIS FLOW      5 NNW MIDPINES          37.61N 119.97W
03/22/2018                   MARIPOSA           CA   LAW ENFORCEMENT

            LARGE CRACK IN ROAD, ROAD IS SLIDING INTO
            MERCED RIVER.

&&

WP
Local storm report, Mar 22, 4:21 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
421 PM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             TULARE                  36.20N 119.34W
03/22/2018  E0.50 INCH       TULARE             CA   PUBLIC

            ONE QUARTER TO ONE HALF INCH DIAMETER HAIL,
            OR PEA TO DIME-SIZED.

&&
Special weather statement, Mar 22, 4:42 PM PDT, 21 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
442 PM PDT THU MAR 22 2018

CAZ089-090-093-096-230030-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-West-Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
442 PM PDT THU MAR 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARIPOSA...
SOUTHWESTERN MADERA...EAST CENTRAL MERCED AND WEST CENTRAL FRESNO
COUNTIES UNTIL 530 PM PDT...

At 440 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northeast of Chowchilla to 8 miles
east of Mendota. Movement was northeast at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Wawona Campground, Wawona Vistor Center, Fresno, Madera, Metcalf Gap,
Wawona, Chowchilla, Kerman, Madera Acres, Yosemite Lakes, Parkwood,
Parksdale, Biola, Bootjack, Bonadelle Ranchos-Madera Ranchos, San
Joaquin and Ahwahnee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3762 11962 3669 11993 3651 12043 3732 12018
TIME...MOT...LOC 2340Z 248DEG 39KT 3729 12009 3677 12022

mv
Special weather statement, Mar 22, 4:52 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
452 PM PDT THU MAR 22 2018

CAZ091-092-095-230030-
Southwestern San Joaquin Valley CA-Kern County Mountains CA-
Southeastern San Joaquin Valley CA-
452 PM PDT THU MAR 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERN COUNTY UNTIL
530 PM PDT...

At 447 PM PDT, Doppler radar was tracking scattered strong
thunderstorms from just east of McFarland to Shafter and
Buttonwillow. Thunderstorms will be in the vicinity of
Bakersfield by 5 pm PDT. Movement was eastward at 15 mph.

Thunderstorms will bring locally heavy rain and flooding along with
gusty winds and dime size hail. Winds couldl brieflly gust to 50 mph
in the vicinity of these thunderstorms.

Locations impacted include...
Bakersfield, Wasco, Shafter, Lamont, Rosedale, Weedpatch, Glennville,
Tupman, Famoso, Harris Ranch, Oildale, Edison and Buttonwillow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3565 11955 3563 11906 3579 11897 3578 11866
      3562 11870 3518 11886 3536 11964
TIME...MOT...LOC 2347Z 024DEG 15KT 3545 11920

KD
Local storm report, Mar 22, 4:59 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
459 PM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FUNNEL CLOUD     8 ESE DINUBA            36.49N 119.26W
03/22/2018                   TULARE             CA   PUBLIC

            REPORT RECEIVED ON FACEBOOK FOR THE YETTEM
            AREA (NEAR INTERSECTION OF HIGHWAY 201 AND
            RD 140). TIME APPROXIMATE.

&&

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 5:13 PM PDTSpecial Weather StatementHNXTulare47 min
Mar 22, 5:43 PM PDTSpecial Weather StatementHNXMadera47 min
Mar 22, 5:45 PM PDTSpecial Weather StatementHNXKern45 min
Mar 22, 5:51 PM PDTSpecial Weather StatementHNXKern39 min
Mar 22, 6:37 PM PDTSpecial Weather StatementHNXMadera38 min
Mar 22, 7:09 PM PDTAreal Flood AdvisoryHNXFresno, Madera2 hr
Mar 22, 7:10 PM PDTSpecial Weather StatementHNXKern35 min
Mar 22, 8:13 PM PDTFlash Flood WatchHNX3 hr
Mar 22, 9:04 PM PDTAreal Flood AdvisoryHNXKern116 min
Mar 22, 9:34 PM PDTRiver Flood WarningHNXMerced17 hr
Mar 22, 10:30 PM PDTSpecial Weather StatementHNXKern30 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.